Pt. suffering for sake of cost containment!!

  1. One of my pts. is on Procrit 3x/wk (very costly) and was on Zyprexa 15 mg. qd. She was as psychotically stable as she was ever going to be. Her HMO had decided to dc her Zyprexa and start her on Risperdal since it's much less expensive and in the same family as Zyprexa. This pt. started out on .5mg qd back in Dec. and whenever we reported adverse se's to this HMO's psyche service, she kept on increasing it, so now this pt. is on 1 mg bid. Her labs are ok but her mental status has deteriorated to where she is continually vulgar, hypersexual, disruptive and is now highly psychotic. Family members of pts. have complained; I'm always bringing her to her room; ALL nsg. staff agrees that she's at an all-time low and our documentation reflects this. I've gone to my ADON and DON. They're both (seemingly) intimidated by the power of this large HMO. I am so outraged at their unethical application of cost-containing. I have known this pt. for a long time and she would be horrified if she was aware of how she's been acting. The progress notes even acknowledge her mania but don't show any signs of changing her meds. I approached her PA who stated it's because of her hypoxia r/t sleep apnea and needs a CPAP machine. This pt. is also on Neurontin 700 mg tid in hopes of decreasing the Risperdal's stimulatory effects. What can I do without getting fired? I am so ready to fight for her.
    •  
  2. 7 Comments

  3. by   ratchit
    Hi Earle!

    First of all, your patient is lucky to have such an eager advocate! Good for you!

    I don't know what kind of unit you work in, and psych is definitely not my field, but a couple ideas for you:

    1) If the less expensive treatment is failing, allowing this woman to deteriorate is abuse. Trying risperidol was OK. Refusing to change the plan isn't. Is there an ethics committee? If this is long term care, is there an ombudsman?

    2) Check with your case manager and pharmacy for the room and drug costs. If Risperidal + neurontin is more expensive than zyprexa, they are taking a penny wise, pound foolish approach. If this woman could be discharged on zyprexa but stays inpatient on risperidal, again, pound foolish.

    3) The patients family can request a family meeting with a rep from all services. If the docs won't change the plan, they can ask for a second opinion or a change in attending physician.

    4) Your patient is already affecting your facility's public image by scaring the other families. If she actually hurts someone, that will hurt the bottom line- losing an admission could cost more than the drug. A bad reason for a good change, but if it works...

    5) Last ditch, the family can go public. Big bad HMOs harming people to hold on to more money are popular stories in the press.

    Good luck!
  4. by   jp#1
    Been a psych nurse for quite a few years and would be interested to know how old this pt. is. I have found the geriatric population do not respond well to Risperdal often. Sounds like it's a paradox effect. As far as what can you do? Get the family to DEMAND that the medication be dc'd.!! If the docs refuse, they should find another one fast! If you have a survey team responsible for the safety of your facility/pts., you can let them know about this too--anonymously.
  5. by   Mijourney
    Hi earle58. The previous posters have provided excellent responses to your post in my opinion.

    Your problem sounds like a quality problem as well as a psychiatric/medical problem. If you have a risk management dept., have you gone forward with information you have informing the DON and ADON of your intentions? I think that your desire to get help for this patient is worth your risk. Why should the HMO continue to fork out money for a patient they're unwilling to pay for appropriate treatment for? No doubt, this person's length of stay is extended due to possibly the HMO's mishandling and your administration's lack of backbone in pushing to get the right thing done for this patient.

    Has your facility had a team conference on this patient? If not, you need one right away to at least get as complete an answer as you can as to why your patient deteriorated so quickly after a change in meds. Maybe this is where the family can be included. Best wishes.
  6. by   minurse
    Outside the formulary meds are always an issue with managed care but, all insurances have a process for providing patients with the drug that is most effective. It usually involves a letter of medical necessity from the treating physician to the insurance medical director so that an over-ride can be done. I have been successfull in the past getting patients the most appropriate drug.
  7. by   leslie :-D
    Thanks all, for the input. After I came back to work, I read that there was indeed, a stat psyche eval...because the brother had visited her and hit the roof . This HMO PSYCHE NURSE INCREASED HER NEURONTIN TO 800 MG. TID!!!!!!! WHAT #@$*ING IDIOTS. They also order a ua/c&s. I don't know if contacting the MD will do any good since his PA and all of them are under this HMO. There also was a meeting with mgmt. and the charge nurse, social services and this psyche eval is what resulted. I personally called the brother before this psyche eval and he said he had signed the consent form to change to
    Risperdal but also stated that he doesn't know a damn thing he's signing for. He thanked me for the call and that's when he came in the next a.m. This pt. is only in her mid-seventies, and was on Neurontin before this for her diabetic neuropathy. Then they started increasing it for impulse control and now, for it's sedating effects. I have NEVER dealt with such incompetent idiots in my life. To boot, some of the nurses won't even speak their minds to the appropriate parties. I'm the only one with a MOUTH. Yes, I am so upset. And I'm afraid my emotions will probably get me in trouble. Trust me, the war's not over. I'll let you know.
  8. by   jp#1
    Never heard of Neurontin for diabetic neuropathy in my life! Also, better look Neurontin max. dosage--it's 1800mg/day per Mosby's 2001. Both Risperdal and Neurontin have side effects of agitation. Most psychiatrists (rather, the good ones) I've worked with, would take her off everything psychotropic and start from scratch. Most in her age range respond better with Zyprexa--lease side effects. I've NEVER seen pts. over 60 respond well with Risperdal. Obviously, her med. is making her psychotic!!Doesn't take a rocket scientist.
  9. by   jp#1
    My last comment "rocket scientist" was meant for the MD. You should commended for everything you're trying to do for this lady. You must be a TERRIFIC NURSE! Let us know how things turn out.

close